DERMATOLOGY :: Non-Infectious Skin Conditions
Toxic Epidermal Necrolysis
What is toxic epidermal necrolysis?
Toxic epidermal necrolysis is a life-threatening skin disorder characterized by a blistering and peeling of the skin. This disorder can be caused by a drug reaction - frequently antibiotics or anticonvulsives. About one-third of all diagnosed cases of toxic epidermal necrolysis do not have an identifiable cause.
What are the symptoms of toxic epidermal necrolysis?
Toxic epidermal necrolysis causes the skin to peel in sheets, leaving large, raw areas. The loss of skin allows fluids and salts to ooze from the raw, damaged areas and can easily become infected. The following are the most common symptoms of toxic epidermal necrolysis. However, each child may experience symptoms differently. Symptoms may include:
The symptoms of toxic epidermal necrolysis may resemble other skin conditions. Always consult your child's physician for a diagnosis.
Treatment for toxic epidermal necrolysis:
The disease progresses fast, usually within three days. Treatment usually includes hospitalization, often in the burn unit. If a medication is causing the skin reaction, it is discontinued. Specific treatment for toxic epidermal necrolysis will be determined by your child's physician based on:
Treatment may include one, or several, of the following:
Click here to view the
It is important to remember the health information found on this website is for reference only not intended to replace the advice and guidance of your healthcare provider. Always seek the advice of your physician with any questions you may have regarding a medical condition. If you think you may have a medical emergency, call your physician or 911 immediately.
© Children's Hospital of Orange County